Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 4, 2017, 11:02 PM EDT for 5 counties in Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2017, 11:02 PM EDT (03:02 UTC)
- Expired
- May 4, 2017, 11:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Claiborne County, TN, Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 16 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 11:03 PM EDT | TSTM WND DMG | Jefferson City, TN | BROKEN POWER POLE NEAR DOWNTOWN JEFFERSON CITY |
| May 4, 11:13 PM EDT | TSTM WND DMG | Alpha, TN | TREE DOWN NEAR PANTHER CREEK RD AND SEVEN OAKS DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- -273 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
901
WUUS54 KMRX 050302
SVRMRX
TNC025-057-063-089-173-050345-
/O.NEW.KMRX.SV.W.0067.170505T0302Z-170505T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1102 PM EDT THU MAY 4 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Eastern Claiborne County in eastern Tennessee...
Northern Jefferson County in eastern Tennessee...
Grainger County in eastern Tennessee...
Eastern Union County in eastern Tennessee...
Hamblen County in eastern Tennessee...
* Until 1145 PM EDT
* At 1102 PM EDT, severe thunderstorms were located along a line
extending from 8 miles west of Rutledge to near New Market, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Morristown, Jefferson City, Dandridge, Maynardville, Rutledge, New
Tazewell, Bean Station, Tazewell, White Pine, New Market,
Russellville, Blaine, Luttrell, Lone Mountain, Howard Quarter, Rose
Hill, Buffalo Springs, Panther Creek S.p., Joppa and Lowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3652 8339 3646 8337 3641 8339 3642 8335
3639 8328 3629 8326 3628 8323 3632 8320
3631 8318 3634 8317 3624 8308 3619 8314
3617 8319 3615 8318 3615 8322 3613 8322
3598 8356 3602 8361 3632 8384 3660 8347
TIME...MOT...LOC 0302Z 239DEG 38KT 3631 8367 3605 8354
HAIL...1.00IN
WIND...60MPH
$$
mjb2 follow-up statements
417
WWUS54 KMRX 050319
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1119 PM EDT THU MAY 4 2017
TNC089-173-050328-
/O.CAN.KMRX.SV.W.0067.000000T0000Z-170505T0345Z/
Jefferson TN-Union TN-
1119 PM EDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON AND EASTERN
UNION COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3652 8339 3646 8337 3641 8339 3642 8335
3639 8328 3629 8326 3628 8323 3631 8318
3634 8317 3624 8308 3617 8319 3615 8318
3615 8323 3613 8322 3618 8352 3617 8352
3633 8368 3635 8367 3638 8373 3660 8347
TIME...MOT...LOC 0318Z 232DEG 47KT 3645 8354 3623 8332
$$
TNC025-057-063-050345-
/O.CON.KMRX.SV.W.0067.000000T0000Z-170505T0345Z/
Claiborne TN-Grainger TN-Hamblen TN-
1119 PM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR EASTERN CLAIBORNE...GRAINGER AND HAMBLEN COUNTIES...
At 1118 PM EDT, severe thunderstorms were located along a line
extending from near Tazewell to Morristown, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Morristown, Rutledge, New Tazewell, Bean Station, Tazewell,
Russellville, Lone Mountain, Howard Quarter, Thorn Hill, Buffalo
Springs, Sandlick, Panther Creek S.p., Alpha and Lowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3652 8339 3646 8337 3641 8339 3642 8335
3639 8328 3629 8326 3628 8323 3631 8318
3634 8317 3624 8308 3617 8319 3615 8318
3615 8323 3613 8322 3618 8352 3617 8352
3633 8368 3635 8367 3638 8373 3660 8347
TIME...MOT...LOC 0318Z 232DEG 47KT 3645 8354 3623 8332
HAIL...1.00IN
WIND...60MPH
$$
mjb445
WWUS54 KMRX 050343
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1143 PM EDT THU MAY 4 2017
TNC025-057-063-050353-
/O.EXP.KMRX.SV.W.0067.000000T0000Z-170505T0345Z/
Claiborne TN-Grainger TN-Hamblen TN-
1143 PM EDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAIBORNE...GRAINGER
AND HAMBLEN COUNTIES WILL EXPIRE AT 1145 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3652 8339 3646 8337 3641 8339 3642 8335
3639 8328 3629 8326 3628 8323 3631 8318
3634 8317 3624 8308 3617 8319 3615 8318
3615 8323 3613 8322 3618 8352 3617 8352
3633 8368 3635 8367 3638 8373 3660 8347
TIME...MOT...LOC 0343Z 239DEG 38KT 3655 8334 3633 8312
$$
mjbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:51 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 4, 9:51 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 951 PM EDT Thu May 4 2017 .DISCUSSION... Observations from around the area show winds that have dropped well below advisory criteria in all areas. With a continuing downward trend to winds expected over the next few hours, the wind advisory and high wind warning will be canceled early with the update. Otherwise, no major changes are needed to the forecast. The main concern from the showers moving through this evening will be locally heavy rainfall that could produce brief minor flooding issues. Some wind gusts up to 40 mph could also be possible. Once the current convective line moves through, we will have decreasing rain intensity and coverage through the night as the dry slot moves overhead. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && DGS
Hazardous weather outlook, May 4, 10:12 PM EDT, 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 1012 PM EDT Thu May 4 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 1012 PM EDT Thu May 4 2017 /912 PM CDT Thu May 4 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Tonight Locally heavy rain may produce minor flooding problems in some areas. Gusty winds up to 40 mph may be possible with isolated thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong storms will be possible Saturday afternoon, with small hail and gusty winds being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 4, 8:02 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Morristown TN
802 PM EDT THU MAY 4 2017
TNZ013-014-036>038-069-050100-
Anderson-Claiborne-Campbell-Union-Knox-Grainger-
802 PM EDT THU MAY 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAIBORNE...EASTERN
KNOX...NORTHEASTERN ANDERSON...CAMPBELL...GRAINGER AND UNION
COUNTIES...
At 802 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles south of Zion Hill to near
Knoxville. Movement was northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Knoxville, Clinton, La Follette, Maynardville, Rutledge, New
Tazewell, Bean Station, Tazewell, Plainview, Jacksboro, Pruden,
Harrogate, Jellico, Caryville, Halls, Blaine, Lake City, Norris,
Luttrell and Lone Mountain.
LAT...LON 3660 8347 3652 8339 3641 8339 3639 8328
3629 8326 3626 8328 3628 8336 3617 8348
3619 8356 3614 8364 3610 8363 3612 8367
3609 8366 3608 8371 3601 8367 3588 8387
3646 8435 3651 8433 3651 8426 3659 8426
TIME...MOT...LOC 0002Z 221DEG 39KT 3647 8430 3604 8392
mjbSpecial weather statement, May 4, 9:23 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
923 PM EDT THU MAY 4 2017
TNZ067-068-085>087-050230-
Northwest Monroe-Roane-Loudon-Southeast Monroe-McMinn-
923 PM EDT THU MAY 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUDON...EASTERN
MCMINN...MONROE AND SOUTHEASTERN ROANE COUNTIES...
At 922 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Sweetwater to 7 miles
southeast of Etowah. Movement was northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Oak Ridge, Athens, Lenoir City, Kingston, Sweetwater, Loudon,
Madisonville, Etowah, Englewood, Vonore, Greenback, Tellico Plains,
Niota, Philadelphia, McGee Carson Peninsula, Murray Store, Bullet
Creek, Mount Vernon, Paint Rock and Tariffville.
LAT...LON 3528 8447 3558 8468 3565 8462 3569 8463
3571 8462 3572 8464 3594 8443 3564 8414
3560 8418 3558 8413 3559 8411 3557 8410
3554 8409 3555 8405 3552 8402 3524 8437
TIME...MOT...LOC 0122Z 212DEG 24KT 3561 8463 3527 8443
mjbSpecial weather statement, May 4, 9:59 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
959 PM EDT THU MAY 4 2017
TNZ013-036-067>069-071-073-050245-
Anderson-Roane-Loudon-Campbell-NW Blount-Knox-North Sevier-
959 PM EDT THU MAY 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LOUDON...
KNOX...ANDERSON...BLOUNT...SOUTHERN CAMPBELL...NORTHWESTERN SEVIER
AND NORTHEASTERN ROANE COUNTIES...
At 959 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Oliver Springs to 13
miles east of Madisonville. Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Knoxville, Oak Ridge, Maryville, Sevierville, Clinton, Lenoir City,
Alcoa, La Follette, Farragut, Oliver Springs, Louisville, Plainview,
Jacksboro, Rockford, Eagleton Village, Strawberry Plains, Caryville,
Halls, Lake City and Norris.
LAT...LON 3559 8411 3558 8413 3591 8441 3600 8443
3605 8434 3610 8438 3611 8442 3615 8445
3618 8440 3622 8437 3643 8409 3632 8397
3630 8397 3627 8401 3621 8397 3616 8391
3617 8380 3589 8350 3555 8409
TIME...MOT...LOC 0159Z 227DEG 43KT 3617 8431 3558 8413
mjbSpecial weather statement, May 4, 10:36 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
1036 PM EDT THU MAY 4 2017
NCZ060-061-050300-
Clay-Cherokee-
1036 PM EDT THU MAY 4 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEROKEE AND
CENTRAL CLAY COUNTIES...
At 1036 PM EDT, a strong thunderstorm was located over Andrews,
moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Andrews, Hayesville, Nantahala Lake, Topton, Tusquitee and Marble.
LAT...LON 3501 8380 3518 8401 3522 8397 3523 8389
3526 8384 3526 8380 3524 8374 3526 8371
3523 8369 3520 8373 3519 8371 3517 8373
3515 8373 3516 8365 3514 8364 3514 8366
3512 8362
TIME...MOT...LOC 0236Z 223DEG 37KT 3520 8378
mjbSpecial weather statement, May 4, 10:42 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
1042 PM EDT THU MAY 4 2017
TNZ013-014-037>039-070-050330-
Jefferson-Claiborne-Hamblen-Campbell-Union-Grainger-
1042 PM EDT THU MAY 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAIBORNE...
JEFFERSON...NORTHEASTERN CAMPBELL...GRAINGER...UNION AND HAMBLEN
COUNTIES...
At 1041 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles east of La Follette to near
Sevierville. Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Morristown, Jefferson City, Dandridge, Maynardville, Rutledge, New
Tazewell, Bean Station, Tazewell, White Pine, Plainview, New Market,
Baneberry, Russellville, Harrogate, Blaine, Luttrell, Lone Mountain,
Howard Quarter, Big Ridge S.p. and Cumberland Gap.
LAT...LON 3660 8357 3654 8340 3641 8339 3640 8328
3629 8326 3633 8318 3624 8308 3617 8319
3613 8318 3613 8324 3590 8330 3593 8349
3604 8367 3617 8374 3616 8391 3621 8397
3627 8401 3634 8397 3643 8406 3659 8398
TIME...MOT...LOC 0241Z 228DEG 34KT 3640 8393 3586 8367
mjbLocal storm report, May 4, 10:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 PM EDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM NON-TSTM WND GST MARYVILLE 35.75N 83.97W
05/04/2017 M50 MPH BLOUNT TN PUBLIC
0629 PM NON-TSTM WND DMG GATLINBURG 35.72N 83.49W
05/04/2017 SEVIER TN BROADCAST MEDIA
LARGE TREES UPROOTED AND BUILDING SITES
DAMAGED BY HIGH WINDS AT ANAKEESTA MOUNTAIN.
0430 PM NON-TSTM WND DMG SEVIERVILLE 35.89N 83.58W
05/04/2017 SEVIER TN UTILITY COMPANY
TREES AND POWER LINES DOWN ACROSS SEVIER
COUNTY WITH OVER 10000 CURRENTLY WITHOUT
POWER ACCORDING TO SCES.
0240 PM NON-TSTM WND DMG WISE 36.98N 82.58W
05/04/2017 WISE VA BROADCAST MEDIA
LARGE TREE DOWN ACROSS RAILROAD TRACK.
1240 PM NON-TSTM WND DMG JOHNSON CITY 36.33N 82.37W
05/04/2017 WASHINGTON TN BROADCAST MEDIA
TREES DOWN.
1000 AM NON-TSTM WND GST CAMP CREEK 36.09N 82.77W
05/04/2017 M73 MPH GREENE TN MESONET
1030 AM NON-TSTM WND DMG GATLINBURG 35.72N 83.49W
05/04/2017 SEVIER TN EMERGENCY MNGR
TREES BLOWN DOWN, AND SOME ROOFS WITH WIND
DAMAGE, AROUND THE GATLINBURG AREA.
1154 AM NON-TSTM WND GST 2 NNW ALCOA 35.81N 83.99W
05/04/2017 M46 MPH BLOUNT TN ASOS
ASOS STATION TYS, KNOXVILLE MCGHEE TYSON.
1031 AM NON-TSTM WND GST 2 N CADES COVE 35.62N 83.81W
05/04/2017 M52 MPH BLOUNT TN MESONET
MESONET STATION IGGT1, INDIAN GRAVE GAP (2 N
CADES COVE).
1035 AM NON-TSTM WND GST 2 W HARRISBURG 35.86N 83.53W
05/04/2017 M46 MPH SEVIER TN AWOS
AWOS STATION GKT, SEVIERVILLE.
1206 PM NON-TSTM WND GST 3 NNE KNOXVILLE 36.01N 83.93W
05/04/2017 M51 MPH KNOX TN MESONET
MESONET STATION E2173, 2 NNE KNOXVILLE.
0337 PM NON-TSTM WND GST 4 WSW ROAN MOUNTAIN 36.17N 82.15W
05/04/2017 M48 MPH CARTER TN MESONET
MESONET STATION D5724, 4 WSW ROAN MOUNTAIN.
1052 AM NON-TSTM WND GST 1 SE SEVIERVILLE 35.88N 83.56W
05/04/2017 M55 MPH SEVIER TN MESONET
MESONET STATION AT258, 1 SE SEVIERVILLE.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:02 PM EDT | Special Weather Statement | MRX | Campbell, Claiborne, Grainger, Knox, Union | 58 min |
| May 4, 9:13 PM EDT | Areal Flood Advisory | MRX | Bradley | 3 hr |
| May 4, 9:23 PM EDT | Special Weather Statement | MRX | Loudon, Monroe | 67 min |
| May 4, 9:59 PM EDT | Special Weather Statement | MRX | Anderson, Blount, Knox | 46 min |
| May 4, 10:42 PM EDT | Special Weather Statement | MRX | Claiborne, Grainger, Hamblen, Jefferson, Union | 48 min |
| May 4, 10:55 PM EDT | Areal Flood Advisory | MRX | Loudon, Morgan, Roane | 3 hr |
| May 4, 11:27 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 48 min |
| May 4, 11:54 PM EDT | Special Weather Statement | MRX | Greene, Unicoi, Washington | 51 min |
| May 5, 12:07 AM EDT | Special Weather Statement | MRX | Carter, Hawkins, Sullivan, Washington | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.